June 2019, 14(2): 389-410. doi: 10.3934/nhm.2019016

A model for a network of conveyor belts with discontinuous speed and capacity

1. 

Institut National des sciences appliquées (INSA) Rouen, Laboratoire de Mathématiques, 685 Avenue de l'Université, 76800 Saint-Étienne-du-Rouvray, France

2. 

University of Mannheim, Department of Mathematics, A5-6, 68131 Mannheim, Germany

* Corresponding author: Adriano Festa

Received  October 2018 Revised  January 2019 Published  April 2019

Fund Project: This work was partially supported by the Haute-Normandie Regional Council via the M2NUM project and the project GO 1920/7-1 by the German Research Foundation (DFG)

We introduce a macroscopic model for a network of conveyor belts with various speeds and capacities. In a different way from traffic flow models, the product densities are forced to move with a constant velocity unless they reach a maximal capacity and start to queue. This kind of dynamics is governed by scalar conservation laws consisting of a discontinuous flux function. We define appropriate coupling conditions to get well-posed solutions at intersections and provide a detailed description of the solution. Some numerical simulations are presented to illustrate and confirm the theoretical results for different network configurations.

Citation: Adriano Festa, Simone Göttlich, Marion Pfirsching. A model for a network of conveyor belts with discontinuous speed and capacity. Networks & Heterogeneous Media, 2019, 14 (2) : 389-410. doi: 10.3934/nhm.2019016
References:
[1]

D. ArmbrusterS. Göttlich and M. Herty, A scalar conservation law with discontinuous flux for supply chains with finite buffers, SIAM J. Appl. Math., 71 (2011), 1070-1087. doi: 10.1137/100809374.

[2]

F. CamilliA. Festa and S. Tozza, A discrete hughes model for pedestrian flow on graphs, Netw. Heterog. Media, 12 (2017), 93-112. doi: 10.3934/nhm.2017004.

[3]

C. d'Apice, S. Göttlich, M. Herty and B. Piccoli, Modeling, Simulation, and Optimization of Supply Chains: A Continuous Approach, SIAM, 2010. doi: 10.1137/1.9780898717600.

[4]

J.-P. Dias and M. Figueira, On the riemann problem for some discontinuous systems of conservation laws describing phase transitions, Commun. Pure Appl. Math., 3 (2004), 53-58. doi: 10.3934/cpaa.2004.3.53.

[5]

J.-P. DiasM. Figueira and J.-F. Rodrigues, Solutions to a scalar discontinuous conservation law in a limit case of phase transitions, J. Math. Fluid Mech., 7 (2005), 153-163. doi: 10.1007/s00021-004-0113-y.

[6]

U. S. FjordholmS. Mishra and E. Tadmor, Arbitrarily high-order accurate entropy stable essentially nonoscillatory schemes for systems of conservation laws, SIAM J. Numer. Anal., 50 (2012), 544-573. doi: 10.1137/110836961.

[7]

M. Garavello, K. Han and B. Piccoli, Models for Vehicular Traffic on Networks, volume 9, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2016.

[8]

M. GaravelloR. NataliniB. Piccoli and A. Terracina, Conservation laws with discontinuous flux, Netw. Heterog. Media, 2 (2007), 159-179. doi: 10.3934/nhm.2007.2.159.

[9]

M. Garavello and B. Piccoli, Traffic Flow on Networks, volume 1, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2006.

[10]

S. GöttlichA. Klar and P. Schindler, Discontinuous conservation laws for production networks with finite buffers, SIAM J. Appl. Math., 73 (2013), 1117-1138. doi: 10.1137/120882573.

[11]

M. HertyC. Joerres and B. Piccoli, Existence of solution to supply chain models based on partial differential equation with discontinuous flux function, J. Math. Anal. Appl., 401 (2013), 510-517. doi: 10.1016/j.jmaa.2012.12.002.

[12]

J. D. Towers, Convergence of a difference scheme for conservation laws with a discontinuous flux, SIAM J. Numer. Anal., 38 (2000), 681-698. doi: 10.1137/S0036142999363668.

[13]

J. K. WiensJ. M. Stockie and J. F. Williams, Riemann solver for a kinematic wave traffic model with discontinuous flux, J. Comput. Phys., 242 (2013), 1-23. doi: 10.1016/j.jcp.2013.02.024.

show all references

References:
[1]

D. ArmbrusterS. Göttlich and M. Herty, A scalar conservation law with discontinuous flux for supply chains with finite buffers, SIAM J. Appl. Math., 71 (2011), 1070-1087. doi: 10.1137/100809374.

[2]

F. CamilliA. Festa and S. Tozza, A discrete hughes model for pedestrian flow on graphs, Netw. Heterog. Media, 12 (2017), 93-112. doi: 10.3934/nhm.2017004.

[3]

C. d'Apice, S. Göttlich, M. Herty and B. Piccoli, Modeling, Simulation, and Optimization of Supply Chains: A Continuous Approach, SIAM, 2010. doi: 10.1137/1.9780898717600.

[4]

J.-P. Dias and M. Figueira, On the riemann problem for some discontinuous systems of conservation laws describing phase transitions, Commun. Pure Appl. Math., 3 (2004), 53-58. doi: 10.3934/cpaa.2004.3.53.

[5]

J.-P. DiasM. Figueira and J.-F. Rodrigues, Solutions to a scalar discontinuous conservation law in a limit case of phase transitions, J. Math. Fluid Mech., 7 (2005), 153-163. doi: 10.1007/s00021-004-0113-y.

[6]

U. S. FjordholmS. Mishra and E. Tadmor, Arbitrarily high-order accurate entropy stable essentially nonoscillatory schemes for systems of conservation laws, SIAM J. Numer. Anal., 50 (2012), 544-573. doi: 10.1137/110836961.

[7]

M. Garavello, K. Han and B. Piccoli, Models for Vehicular Traffic on Networks, volume 9, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2016.

[8]

M. GaravelloR. NataliniB. Piccoli and A. Terracina, Conservation laws with discontinuous flux, Netw. Heterog. Media, 2 (2007), 159-179. doi: 10.3934/nhm.2007.2.159.

[9]

M. Garavello and B. Piccoli, Traffic Flow on Networks, volume 1, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2006.

[10]

S. GöttlichA. Klar and P. Schindler, Discontinuous conservation laws for production networks with finite buffers, SIAM J. Appl. Math., 73 (2013), 1117-1138. doi: 10.1137/120882573.

[11]

M. HertyC. Joerres and B. Piccoli, Existence of solution to supply chain models based on partial differential equation with discontinuous flux function, J. Math. Anal. Appl., 401 (2013), 510-517. doi: 10.1016/j.jmaa.2012.12.002.

[12]

J. D. Towers, Convergence of a difference scheme for conservation laws with a discontinuous flux, SIAM J. Numer. Anal., 38 (2000), 681-698. doi: 10.1137/S0036142999363668.

[13]

J. K. WiensJ. M. Stockie and J. F. Williams, Riemann solver for a kinematic wave traffic model with discontinuous flux, J. Comput. Phys., 242 (2013), 1-23. doi: 10.1016/j.jcp.2013.02.024.

Figure 1.  A conveyor belt in a brewery. Image courtesy of Sidel Blowing & Services SAS
Figure 2.  Characteristics in the non-congested case
Figure 3.  Trajectories in the congested case
Figure 4.  Solution in the congested case: evolution of three shock waves
Figure 5.  Scheme of the two cases considered of one-to-two junction: passive (left) and active (right)
Figure 6.  Choice of the merging parameter $ q $
Figure 7.  Regularized flux function $ f_{ \xi, i} $
Figure 8.  Test 1: non-congested case with $ a_{{1}} = 1 $ and $ a_{{2}} = 2 $
Figure 9.  Test 2: congested case with $ a_{{1}} = 2 $ and $ a_{{2}} = 1 $
Figure 10.  Test 2: space-time diagram for the congested case
Figure 11.  Test 3: "passive" junction with distribution parameter $ \mu = 0.5 $
Figure 12.  Test 4: "active" junction with distribution parameter $ \mu = 0.5 $
Figure 13.  Test 5: merging junction with parameter $ q = 0.3 $
Table 1.  Decreasing step sizes (left), decreasing smoothing parameter $ \xi $ (right)
$ \Delta x $ $ \Delta t $ error $\xi$ error
0.1 $ 2 \cdot 10^{-4} $ 0.0842 $5 \cdot 10^{-2}$0.0051
0.05 $ \phantom{2 \cdot }10^{-4} $ 0.0381 $2 \cdot 10^{-2}$0.0042
0.01 $ 5 \cdot 10^{-5} $ 0.0184 $\phantom{1 \cdot} 10^{-2}$0.0039
0.01 $ 2 \cdot 10^{-5} $ 0.0073 $5 \cdot 10^{-3}$0.0037
0.005 $ \phantom{2 \cdot }10^{-5} $ 0.0057 $2 \cdot 10^{-3}$0.0035
$ \Delta x $ $ \Delta t $ error $\xi$ error
0.1 $ 2 \cdot 10^{-4} $ 0.0842 $5 \cdot 10^{-2}$0.0051
0.05 $ \phantom{2 \cdot }10^{-4} $ 0.0381 $2 \cdot 10^{-2}$0.0042
0.01 $ 5 \cdot 10^{-5} $ 0.0184 $\phantom{1 \cdot} 10^{-2}$0.0039
0.01 $ 2 \cdot 10^{-5} $ 0.0073 $5 \cdot 10^{-3}$0.0037
0.005 $ \phantom{2 \cdot }10^{-5} $ 0.0057 $2 \cdot 10^{-3}$0.0035
[1]

Mauro Garavello, Roberto Natalini, Benedetto Piccoli, Andrea Terracina. Conservation laws with discontinuous flux. Networks & Heterogeneous Media, 2007, 2 (1) : 159-179. doi: 10.3934/nhm.2007.2.159

[2]

Boris Andreianov, Kenneth H. Karlsen, Nils H. Risebro. On vanishing viscosity approximation of conservation laws with discontinuous flux. Networks & Heterogeneous Media, 2010, 5 (3) : 617-633. doi: 10.3934/nhm.2010.5.617

[3]

Darko Mitrovic. New entropy conditions for scalar conservation laws with discontinuous flux. Discrete & Continuous Dynamical Systems - A, 2011, 30 (4) : 1191-1210. doi: 10.3934/dcds.2011.30.1191

[4]

João-Paulo Dias, Mário Figueira. On the Riemann problem for some discontinuous systems of conservation laws describing phase transitions. Communications on Pure & Applied Analysis, 2004, 3 (1) : 53-58. doi: 10.3934/cpaa.2004.3.53

[5]

Mapundi K. Banda, Michael Herty. Numerical discretization of stabilization problems with boundary controls for systems of hyperbolic conservation laws. Mathematical Control & Related Fields, 2013, 3 (2) : 121-142. doi: 10.3934/mcrf.2013.3.121

[6]

Julien Jimenez. Scalar conservation law with discontinuous flux in a bounded domain. Conference Publications, 2007, 2007 (Special) : 520-530. doi: 10.3934/proc.2007.2007.520

[7]

Adil Khazari, Ali Boutoulout. Flux reconstruction for hyperbolic systems: Sensors and simulations. Evolution Equations & Control Theory, 2015, 4 (2) : 177-192. doi: 10.3934/eect.2015.4.177

[8]

Raimund Bürger, Stefan Diehl, María Carmen Martí. A conservation law with multiply discontinuous flux modelling a flotation column. Networks & Heterogeneous Media, 2018, 13 (2) : 339-371. doi: 10.3934/nhm.2018015

[9]

Darko Mitrovic. Existence and stability of a multidimensional scalar conservation law with discontinuous flux. Networks & Heterogeneous Media, 2010, 5 (1) : 163-188. doi: 10.3934/nhm.2010.5.163

[10]

Tai-Ping Liu, Shih-Hsien Yu. Hyperbolic conservation laws and dynamic systems. Discrete & Continuous Dynamical Systems - A, 2000, 6 (1) : 143-145. doi: 10.3934/dcds.2000.6.143

[11]

Adimurthi , Shyam Sundar Ghoshal, G. D. Veerappa Gowda. Exact controllability of scalar conservation laws with strict convex flux. Mathematical Control & Related Fields, 2014, 4 (4) : 401-449. doi: 10.3934/mcrf.2014.4.401

[12]

Maria Laura Delle Monache, Paola Goatin. Stability estimates for scalar conservation laws with moving flux constraints. Networks & Heterogeneous Media, 2017, 12 (2) : 245-258. doi: 10.3934/nhm.2017010

[13]

Giuseppe Maria Coclite, Lorenzo di Ruvo, Jan Ernest, Siddhartha Mishra. Convergence of vanishing capillarity approximations for scalar conservation laws with discontinuous fluxes. Networks & Heterogeneous Media, 2013, 8 (4) : 969-984. doi: 10.3934/nhm.2013.8.969

[14]

Christophe Prieur. Control of systems of conservation laws with boundary errors. Networks & Heterogeneous Media, 2009, 4 (2) : 393-407. doi: 10.3934/nhm.2009.4.393

[15]

Alberto Bressan, Marta Lewicka. A uniqueness condition for hyperbolic systems of conservation laws. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 673-682. doi: 10.3934/dcds.2000.6.673

[16]

Gui-Qiang Chen, Monica Torres. On the structure of solutions of nonlinear hyperbolic systems of conservation laws. Communications on Pure & Applied Analysis, 2011, 10 (4) : 1011-1036. doi: 10.3934/cpaa.2011.10.1011

[17]

Dmitry V. Zenkov. Linear conservation laws of nonholonomic systems with symmetry. Conference Publications, 2003, 2003 (Special) : 967-976. doi: 10.3934/proc.2003.2003.967

[18]

Stefano Bianchini. A note on singular limits to hyperbolic systems of conservation laws. Communications on Pure & Applied Analysis, 2003, 2 (1) : 51-64. doi: 10.3934/cpaa.2003.2.51

[19]

Valérie Dos Santos, Bernhard Maschke, Yann Le Gorrec. A Hamiltonian perspective to the stabilization of systems of two conservation laws. Networks & Heterogeneous Media, 2009, 4 (2) : 249-266. doi: 10.3934/nhm.2009.4.249

[20]

Fumioki Asakura, Andrea Corli. The path decomposition technique for systems of hyperbolic conservation laws. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 15-32. doi: 10.3934/dcdss.2016.9.15

2017 Impact Factor: 1.187

Metrics

  • PDF downloads (20)
  • HTML views (157)
  • Cited by (0)

[Back to Top]